Colorado, 2025

Tornadoes and Hail in Colorado, May 18, 2025

May 18, 2025 · NWS BOU · 21 events in 9 counties and zones

Four tornadoes occurred just to the south and east of metro Denver in the early afternoon of Sunday, May 18th. The first tornado that produced damage in northwest Elbert County was an uncharacteristically strong landspout, as well as the last tornado that occurred northeast of Bennett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Four tornadoes occurred just to the south and east of metro Denver in the early afternoon of Sunday, May 18th.

The first tornado that produced damage in northwest Elbert County was an uncharacteristically strong landspout, as well as the last tornado that occurred northeast of Bennett. The other two tornadoes were more strongly associated with a parent thunderstorm, known as a supercell.

The first is for the initial tornado, rated EF2, in and near the Elkhorn neighborhood of extreme northwest Elbert County, Colorado. The second is an EF1 that occurred south|of Manila Village. The third and fourth tornadoes were both ranked EF2. These tornadoes tracked just to the west and north of Bennett, Colorado. They were two separate tornadoes, and were both on the ground at the same time between 140 pm and 146 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 18, 11:14 AM MST, 53 minutes earlier. Its key messages:

  • Severe thunderstorms expected this afternoon, focused across the northeast plains, with large hail and isolated tornadoes the primary threats.
  • Cooler and windy with more showers/storms Monday and possibly Tuesday, but a much lower severe threat.
  • Winter weather returns to the high country through Monday, with a Winter Weather Advisory in effect for the higher mountain elevations.
Area forecast discussion, May 18, 11:14 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1214 PM MDT Sun May 18 2025

.KEY MESSAGES...

- Severe thunderstorms expected this afternoon, focused across the
  northeast plains, with large hail and isolated tornadoes the
  primary threats.

- Cooler and windy with more showers/storms Monday and possibly
  Tuesday, but a much lower severe threat.

- Winter weather returns to the high country through Monday, with
  a Winter Weather Advisory in effect for the higher mountain
  elevations.

&&

.UPDATE...
Issued at 1004 AM MDT Sun May 18 2025

Today's forecast continues to remain largely on track. The
approaching shortwave trough has finally made its way into western
Colorado as seen in satellite water vapor imagery. 12Z upper-air
maps show a 300 mb jet streak pushing into south central Colorado
that is expected to continue sliding northeast throughout the day,
becoming a catalyst for this afternoon/evenings severe storm
threat. Surface observations show a 999 mb surface low has formed
over southeastern Colorado, and Gulf Moisture is being pulled into
the eastern plains, where dewpoints are steadily climbing into
the upper 40s to low 50s. This morning's cloud cover is slowly
clearing from SW to NE, and a Denver Cyclone is in place just
north of DIA. Hi-res guidance continues to show convection develop
along a convergence zone in or near Denver this afternoon. With
the cyclone now bringing WNW to NW winds into the Denver area, and
ACARS soundings showing MLCAPE values beginning to increase, the
pieces are falling into place for storms to initiate by early
afternoon.

Forecast soundings continue to show an environment conducive to
significant sized hail (2"+), severe wind gusts of greater than
60 mph, and potential for a few EF2 tornadoes across our far
northeastern corner counties, with lower end severe hazards
possible as far west as the northern portion of the urban
corridor.

UPDATE Issued at 148 AM MDT Sun May 18 2025

All in all the forecast remains on track, with reasonably high
confidence in the quick development of strong to severe
thunderstorms this afternoon. The setup isn't without a failure
mode however, as we're already seeing ample low stratus filling
in across the plains with the advection of Gulf moisture fueled by
developing low-level cyclogenesis. Still, a majority of guidance
dissipates the cloud cover in time to erode the cap and allow for
good upscale growth of convection as it treks into the northern
plains, but it'll be worth keeping an eye on. The environment
would support discrete supercells with large hail being the
biggest threat, but fairly low LCLs and favorable SRH will also
present potential for isolated tornados in our northeast corner
later this afternoon and into early evening. With little in the
way of notable trends in model guidance overnight, only minor
touch-ups were performed to the forecast grids.

&&

.DISCUSSION /Through Saturday/...
Issued at 402 PM MDT Sat May 17 2025

Scattered showers and some weak thunderstorm chances will persist
through the evening tonight, diminishing from west to east across
the forecast area. Mild temperatures are expected across the plains
tonight, ranging from the low to upper 40s, with 30s on tap for the
mountain valleys.

Southwesterly flow aloft will increase overnight tonight ahead of an
approaching upper-level shortwave. At the surface, lee cyclogenesis
will deepen throughout the day Sunday, with its center dropping to
~992 mb along the CO/KS border by early evening. Gulf moisture will
be advected into northeastern Colorado as it wraps around the
surface low, with dewpoints nearing 60F on the east side of an
eastward propagating dryline by the afternoon. SPC has upgraded the
northeastern corner of the state to an Enhanced Risk for severe
weather for tomorrow, with large hail being the main threat, but
severe winds and a few tornadoes can't be ruled out. With forecast
soundings showing MUCAPE approaching 2000 J/kg, effective bulk shear
topping 50 kts, and mid-level lapse rates near 9C/km, this
environment would support supercells capable of producing
significant (2"+) sized hail.

Meanwhile in the mountains, winter weather will return to our
highest elevations and increase in intensity through the day.
With the height of the snowfall expected in the warmest portion of
the day, accumulations will likely remain on grassy surfaces, but
some of the higher mountain passes may see some slick travel
conditions develop during the heaviest snowfall. With 4 to 8
inches expected, mainly for elevations above 10,000 feet, we have
gone ahead and issued a Winter Weather Advisory beginning Sunday
at 6 AM and continuing through Monday at 6 AM for Rabbit Ears
Pass, Summit County, Mosquito Range, and the Indian Peaks.

The main changes made to the NBM reside in the first half of the
week. As the midnight shift mentioned, PoPs were very heavy across
the plains on Monday on the latest NBM output. I went ahead and
trended downward, keeping the greater chances of precipitation along
the Palmer Divide where northerly flow behind a cold front will keep
upslope in place, and lowered them south of the Cheyenne Ridge where
downsloping conditions will reside. Should still see a chance for
some rain showers and scattered storms across the forecast area as
the aforementioned shortwave trough axis moves across the region.

Drier conditions are expected to return on Tuesday as some weak
ridging develops over the Rockies. A disturbance just to the north
may initiate some afternoon showers or storms over the northern
mountains, but the plains will largely remain dry. A warming trend
will also begin on Tuesday, and by mid to late week, we should see
some 80s return to the lower elevations.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1157 AM MDT Sun May 18 2025

Cumulus are beginning to build along the Palmer Divide after
clearing skies through the morning have allowed for sufficient
surface heating to take place. Convection is still on track to
begin near the TAF sites within the next hour or so. Expecting
convection to persist through the early evening, with showers
remaining in the vicinity through late tonight. Winds will be VRB
and gusty as storms pass and may have some outflows to contend
with from stronger storms to the northeast later on tonight, but
still expecting a return to drainage by around 7-8Z.

Winds are expected to transition to the north tomorrow morning,
with another chance for showers or weak convection to develop by
early tomorrow afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Monday for COZ031-034.

&&

UPDATE...Bonner
DISCUSSION...Bonner
AVIATION...Bonner
Hazardous weather outlook, May 18, 10:03 AM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sun May 18 2025

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sun May 18 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop early this afternoon, mainly near and
north of I-70, and strengthen as they move northeast through the
afternoon and evening. Some of these are expected to become
severe, with large and damaging hail being the most significant
threat, along with the potential for isolated tornadoes. Localized
strong wind gusts and minor flooding cannot be ruled out either.
The greatest threat for severe weather will be focused across the
northeast plains through mid-evening, particularly in Logan,
Sedgwick, Phillips, and Northern Washington Counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few generally weak showers and thunderstorms will be possible
Monday afternoon, with lesser but still non zero potential on
Tuesday. Otherwise, no hazardous weather conditions are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
spotters are encouraged to report any severe weather to the
National Weather Service.

The radar

The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Arapahoe

When
May 18, 12:07 PM MST to 12:09 PM MST
Where
Arapahoe County, 1.74 mi SW of Arapahoe Park
Measured
0.75 in hail
Reported by
Public
Coordinates
39.620, -104.710

Report from Mping.

Tornado, Elbert

When
May 18, 12:07 PM MST to 12:12 PM MST
Where
Elbert County, 14.45 mi N of Elizabeth to 15.17 mi N of Elizabeth
Rating
EF2
Path length
0.93 mi
Path width
50 yd
Continued into
Arapahoe, Co (BOU)
Reported by
NWS Storm Survey
Coordinates
39.558, -104.623

Quick moving and rain wrapped tornado swept through Elk Horn Ranch in extreme northern Elbert County before moving into Arapahoe County and lifting. Numerous homes were damaged.

Hail, Arapahoe

When
May 18, 12:11 PM MST to 12:13 PM MST
Where
Arapahoe County, 4.18 mi S of Arapahoe Park
Measured
1.25 in hail
Reported by
Public
Coordinates
39.580, -104.680

Report from Mping.

Hail, Arapahoe

When
May 18, 12:21 PM MST to 12:23 PM MST
Where
Arapahoe County, 2.24 mi ESE of (Bkf)buckley Air Force Base
Measured
0.75 in hail
Reported by
Public
Coordinates
39.690, -104.710

Report from Mping.

Thunderstorm Wind, Arapahoe

When
May 18, 12:23 PM MST to 12:24 PM MST
Where
Arapahoe County, 7.05 mi ENE of Arapahoe Park
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.660, -104.560

Tornado, Arapahoe

When
May 18, 12:23 PM MST to 12:32 PM MST
Where
Arapahoe County, 7.57 mi E of Arapahoe Park to 9.68 mi ENE of Arapahoe Park
Rating
EF1
Path length
2.62 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.660, -104.550

Tornado touched down off of Manila Road in the Arapahoe County side of Bennet, CO and quickly moved north-northeast before lifting. Several properties were damaged.

Hail, Arapahoe

When
May 18, 12:25 PM MST to 12:27 PM MST
Where
Arapahoe County, 4.18 mi S of Arapahoe Park
Measured
1.5 in hail
Reported by
Public
Coordinates
39.580, -104.680

Report from Mping.

Tornado, Arapahoe

When
May 18, 12:30 PM MST to 12:46 PM MST
Where
Arapahoe County, 11.99 mi ENE of Arapahoe Park to 12.19 mi WNW of Byers
Rating
EF2
Path length
4.36 mi
Path width
200 yd
Continued into
Adams, Co (BOU)
Reported by
NWS Storm Survey
Coordinates
39.720, -104.490

Larger tornado touched down just south of I-70, captured as a dusty cone tornado on a CDOT web camera, before entering into Bennett in Adams County Colorado where it produced EF2 damage to numerous properties. The tornado made a jog to the east and then lifted just north of 38th Ave.

Tornado, Adams

When
May 18, 12:40 PM MST to 12:55 PM MST
Where
Adams County, 2.33 mi NNE of Bennett to 6.76 mi NNE of Bennett
Rating
EF2
Path length
4.44 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
39.780, -104.410

The largest of the 4 tornadoes on May 18th touched down near 48th and Highway 79 and moved north-northeast over the next 10-minutes. The largest swath of damage occurred just east of Provost Rd where a large barn/workshop was completely destroyed. The tornado then jogged eastward and then looped by to the north where it lifted.

Thunderstorm Wind, Adams

When
May 18, 12:56 PM MST
Where
Adams County, 5.09 mi NNE of Bennett
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
39.820, -104.400

Hail, Weld

When
May 18, 1:23 PM MST to 1:24 PM MST
Where
Weld County, 3.18 mi SSE of Mead
Measured
0.75 in hail
Reported by
Public
Coordinates
40.190, -104.970

Report from Mping.

Hail, Weld

When
May 18, 1:44 PM MST to 1:45 PM MST
Where
Weld County, 4.27 mi W of Johnstown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.340, -104.930

Report from Mping.

Thunderstorm Wind, Morgan

When
May 18, 1:46 PM MST to 1:47 PM MST
Where
Morgan County, 3.8 mi SSW of Orchard
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -104.150

Thunderstorm Wind, Morgan

When
May 18, 1:51 PM MST to 1:52 PM MST
Where
Morgan County, 6.91 mi WSW of Ft Morgan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -103.920

Hail, Boulder

When
May 18, 2:15 PM MST to 2:17 PM MST
Where
Boulder County, 2.11 mi NW of Marshall
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -105.260

Report from Mping.

Hail, Boulder

When
May 18, 2:16 PM MST to 2:18 PM MST
Where
Boulder County, 2.61 mi NW of Marshall
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -105.260

Picture of 1 inch hail on Twitter.

Thunderstorm Wind, Weld

When
May 18, 2:36 PM MST to 2:37 PM MST
Where
Weld County, 3.76 mi WNW of Pawnee Buttes
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.850, -104.040

Thunderstorm Wind, Weld

When
May 18, 2:55 PM MST to 2:56 PM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -104.000

Station KIOW 2 miles northwest of Pawnee Buttes.

Hail, Logan

When
May 18, 3:42 PM MST to 3:45 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Half inch to one inch hail covering the ground.

Thunderstorm Wind, Phillips

When
May 18, 3:53 PM MST
Where
Phillips County, 8.22 mi NNE of Haxtun
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -102.560

Thunderstorm Wind, Sedgwick

When
May 18, 4:03 PM MST to 4:04 PM MST
Where
Sedgwick County, 3.21 mi ENE of Marks Butte
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -102.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251243, 1298717, 1251244, 1251245, 1251253, 1298719, 1251246, 1298721, 1298722, 1251254, 1251247, 1251248, 1251255, 1251256, 1251249, 1251250, 1251257, 1251258, 1251252, 1251259, 1251260.